Alert archive / New Jersey / Special Marine Warnings in 2025

Special Marine Warning 113, NWS Philadelphia/Mount Holly

August 13, 2025

NWS Philadelphia/Mount Holly issued this special marine warning at Aug 13, 2025, 4:47 PM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2025, 4:47 PM EDT (20:47 UTC)
Expired
Aug 13, 2025, 6:15 PM EDT
In force
88 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Dover AFB radar (KDOX), 64 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WHUS51 KPHI 132047
SMWPHI
ANZ430-132215-
/O.NEW.KPHI.MA.W.0113.250813T2047Z-250813T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
447 PM EDT Wed Aug 13 2025

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Upper Delaware Bay...

* Until 615 PM EDT.

* At 447 PM EDT, a strong thunderstorm was located near Woodland
  Beach, or 7 nm south of Stony Point, moving east at 5 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Woodland Beach, Sea Breeze, Stony Point, and Ship John Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3942 7562 3950 7546 3946 7533 3943 7534
      3943 7530 3945 7527 3943 7521 3939 7519
      3930 7529 3925 7551 3937 7560
TIME...MOT...LOC 2047Z 248DEG 6KT 3934 7554 

HAIL...<.75IN
WIND...40KTS

$$

Staarmann
1 follow-up statement
263 
FZUS71 KPHI 132142
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
542 PM EDT Wed Aug 13 2025

ANZ430-132215-
/O.CON.KPHI.MA.W.0113.000000T0000Z-250813T2215Z/
542 PM EDT Wed Aug 13 2025

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 615 PM EDT...

For the following areas...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...

At 542 PM EDT, a strong thunderstorm was located near Stony Point,
moving northeast at 5 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Woodland Beach, Sea Breeze, Stony Point, and Ship John Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3942 7562 3950 7546 3946 7533 3943 7534
      3943 7530 3945 7527 3943 7521 3939 7519
      3930 7529 3925 7551 3937 7560
TIME...MOT...LOC 2142Z 233DEG 6KT 3942 7546 

HAIL...<.75IN
WIND...40KTS

$$

Staarmann

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Aug 13, 4:26 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 13, 4:26 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
426 PM EDT Wed Aug 13 2025

.SYNOPSIS...
A surface trough will slowly move across our area through tonight,
then a cold front crosses our area from the northwest during
Thursday. The front then settles just to our south into Friday
before dissipating by Saturday. High pressure arrives for Saturday
into Sunday, then a cold front crosses our area late Sunday into
Monday. High pressure starts to build in from the northwest Tuesday
into Wednesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A Flood Watch has been issued for the potential for flash flood
across portions of the forecast area this afternoon.

A hot and humid airmass has moved over the region today with temps
warming into the mid to upper 80s with dewpoints in the mid 70s.
This is creating quite a bit of surface based instability across the
region which will play a factor in storm development later this
afternoon into the evening hours.

A surface cold front with stronger shortwave energy aloft will be
moving into the region during the later portions of the day. This
will be the trigger to initiate more focused showers and
thunderstorms. Wind shear profiles suggest that winds along will be
quite light with low level suggesting there is some back building
potential. Guidance this morning initialized well with the 12z Raob
from LWX showing a pocket of 2.2+" PWATS and that is forecast to
move over the region later in the day. This leads to basin averaged
rainfall totals in the 1/2 to 1 inch range for rainfall. However,
with the potential for slow moving highly efficient rainfall, HREF
LPMM guidance suggests the potential for up to 6" of rainfall over
the urban corridor. WPC has increased the ERO from Marginal (1/4) to
Slight (2/4).

The NASA Sport LIS Relative soil moistures across the Mid Atlantic
reveal the impacts from the lack of meaningful rainfall over the
last week or so. The RSM in the 10-40cm range is between 20-40%
across NJ and portions of eastern PA/DelMarVa. Thus the Flood Watch
was issued mainly for the isolated potential of flash flooding
primarily across the urban corridor where impervious surfaces create
a hydrophobic response.

There is some potential this evening for strong to severe thunderstorms
however the threat is much smaller due to the lack of significant
shear. Updrafts that do develop will likely suffer from the ability
to maintain intensity so I anticipate the pulse storms to quickly
rise but then back build on top of themselves and end up just producing
heavy rainfall rather than much in the way of strong to severe winds.

Showers and thunderstorms mostly taper off by midnight, but with the
front getting hung up over the Mid-Atlantic, some lingering showers
and thunderstorms may continue over portions of Delmarva and
southern New Jersey. Otherwise, patchy fog is possible once again.
Lows tonight will generally be in the upper 60s to low 70s.

The upper trough/surface front lingers across our forecast area
Thursday with widely scatter showers in the morning. Clouds will
be across the area for much of the day, keeping temps a few degrees
cooler than recent days. Highs will still mostly be 85 to 90 most
areas. The breaks in the clouds and daytime heating will still allow
enough instability to develop to continue with tstms for Thu. Severe
weather is not anticipated but locally heavy rains will occur.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A weak cold front is forecast to settle to our south Thursday night.
Any shower or thunderstorm in the evening are expected to move out
of the area or dissipate, with areas south and east of I-95 having
the greater chance given the proximity of the front. Some drier air
advecting in from the north should be strong enough to lower our dew
points at least some, with this more notable across our northern
areas. The amount of drying and cloud cover will determine if any
fog develops, especially as the winds are anticipated to be rather
light or calm Thursday night. The fog potential is of low confidence
given some drying working into from the north.

For Friday, the flow aloft becomes more zonal with some lingering
ridging initially across parts of eastern Canada ahead of an upper-
level trough. This will support surface high pressure sliding by to
our north. This should assist in pushing the weak cold front just to
our south before it starts to dissipate. We have more of the
influence of the surface high to our north, however there is no
significant push of cooler air. The dew points are forecast to come
down a little, especially across the northern portion of our area,
with enough drier air mixing in especially during the daytime hours.
While not much of a focusing mechanism looks to be present to
initiate convection, a few showers or a thunderstorm cannot be ruled
out in the afternoon as the air mass will still be rather warm and
humid. High temperatures outside of the coastal areas and higher
elevations are forecast to be in the upper 80s to 90 degrees.

As we go through Saturday, our region is forecast to be on the
northeastern part of a strong west to east mid/upper level ridge.
The very warm conditions are forecast to continue with daytime highs
reaching the mid to upper 80s (cooler along the coast). While the
dew points may come down some during peak heating, it will still be
on the humid side. Other than an isolated afternoon to early evening
shower or thunderstorm possible, mainly north and west of I-95.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Summary...Warm/hot and humid conditions, then turning cooler and
less humid late Tuesday and especially Wednesday. Some low chances
for showers and thunderstorms.

Synoptic Overview...A mid/upper level ridge more centered near the
mid-Mississippi Valley is forecast to shift westward some as an
upper-level trough slides across eastern Canada. This trough will
weaken the northeastern part of the ridge across the Mid-Atlantic
region Sunday and beyond. At the surface, a cold front is forecast
to cross our area late Sunday into Monday followed by high pressure
from the northwest Tuesday and Wednesday.

For Sunday...An upper-level trough moving across eastern Canada
looks to push a ridge south and westward with time. This will result
in the heights lowering some across the Northeast into the northern
Mid-Atlantic. However given the strongest part of the trough is well
to our north our temperatures should not be impacted much. As a
result, the warm to hot conditions are forecast to continue with
daytime highs reaching the mid/upper 80s to low 90s. The dew points
are forecast to be in the upper 60s to low 70s for the majority of
our area, therefore the continuation of the humid conditions.
Despite the humid conditions, the heat indices are still forecast to
be safely below heat advisory criteria. A cold front associated with
the upper-level trough arrives late Sunday. The overall forcing with
this front looks to be on the weaker side, therefore the probability
of convection is on the low side (20-30 percent for most of the area
in the afternoon and evening).

For Monday and Tuesday...The aforementioned upper-level trough,
while the strongest part remains well to our north, amplifies a
little across the Northeast through Tuesday. This will lower the
heights a little more, however the model guidance overall has slowed
this process some. This results in the very warm and humid
conditions continuing, however a lowering of the dew points should
occur especially on Tuesday when more of the high pressure influence
from the northwest starts to become more pronounced. A weak cold
front is forecast to be settling to our south, however with the
presence of some troughing aloft a few showers/thunderstorms cannot
be ruled out each afternoon and evening. Some cooling starts to take
place, with high temperatures closer to average especially on
Tuesday.

For Wednesday...A large upper-level trough across eastern Canada is
forecast to amplify more across the Northeast and northern Mid-
Atlantic regions. As this occurs, surface high pressure will
continue to build into our area from the north or northwest. The
presence of the trough and incoming Canadian high pressure should
result in a much more noticeable air mass change. Cooler temperatures
with dew points forecast to drop through the 60s, and even into the
upper 50s for some areas, during the day and at night. Despite the
gradual drier air arriving, still cannot rule out a few showers or
thunderstorms within the more cyclonic flow regime especially if the
drier air is slower to arrive. Made no changes to the NBM guidance,
which has PoPs of 20-30 percent across the area.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR should prevail across most of the region
with some MVFR cigs holding on at RDG and ACY. Late day
SHRA/TSRA will result in brief sub-VFR conditions. S to SW
winds 5 to 10 kt. Moderate confidence overall.

Tonight...Lingering SHRA/TSRA will taper off in the evening,
though may persist at KMIV/KACY for most of the night.
Conditions lower to MVFR/IFR, possibly LIFR in fog/stratus once
again late tonight. LGT/VRB winds. Lower confidence on specific
timing and/or reaching LIFR.

Thursday...Areas of stratus/fog to start the morning, then VFR
overall. Some SHRA/TSRA around with locally but brief sub-VFR
conditions possible. Winds becoming northerly around 5 kt.
Moderate confidence overall.

Outlook...

Thursday night...A few showers/thunderstorms possible early,
otherwise mostly VFR

Friday and Saturday...Mainly VFR.

Sunday and Monday...A few showers and thunderstorms possible with
brief sub-VFR conditions.

&&

.MARINE...
Sub-Small Craft Advisory conditions through Thursday. South to
southwest winds generally 10 to 15 kt with occasional gusts up
to 20 kt. Seas 2 to 3 feet.

Late day and evening showers and thunderstorms will result in VSBY
restrictions and locally higher winds and seas.

Outlook...

Thursday night through Monday...The conditions are anticipated to be
below Small Craft Advisory criteria.

Rip currents...

For Thursday, winds will start out of the southwest and move to
be more southeast by late day at 5-10 mph with a wave height of
1-2 feet. The period will be 7-8 seconds. Due to these factors,
a LOW risk for the development of dangerous rip currents is in
place for all of the Jersey Shore and the Delaware Beaches.

For Friday, winds will be out of the northeast at 5-10 mph with
a wave height of generally 1-2 feet. The period will be around
8 seconds. Due to these factors, a LOW risk for the development
of dangerous rip currents is in place for all of the Jersey
Shore and the Delaware Beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 1 AM EDT Thursday for PAZ070-071-102-104-106.
NJ...Flood Watch until 1 AM EDT Thursday for NJZ010-012-015>019.
DE...Flood Watch until 1 AM EDT Thursday for DEZ001.
MD...None.
MARINE...None.

&&

SYNOPSIS...Gorse
NEAR TERM...Deal/MPS
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Deal/Gorse/MPS
MARINE...Deal/Gorse/Guzzo/MPS
Hazardous weather outlook, Aug 13, 7:10 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
710 AM EDT Wed Aug 13 2025

MDZ012-015-019-020-141115-
Kent MD-Queen Annes-Talbot-Caroline-
710 AM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening. Locally heavy rainfall and localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:07 PM EDTFlood WatchPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Salem and 1 more9 hr
Aug 13, 4:49 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset, Warren41 min
Aug 13, 5:26 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Morris, Somerset36 min
Aug 13, 6:46 PM EDTSpecial Marine WarningPHI89 min
Aug 13, 6:46 PM EDTSevere Thunderstorm WarningPHIMonmouth44 min
Aug 13, 6:54 PM EDTFlash Flood WarningPHIBurlington2 hr
Aug 13, 6:26 PM EDTSevere Thunderstorm WarningPHIChester, Delaware49 min
Aug 13, 6:59 PM EDTFlash Flood WarningPHIChester2 hr

Nearby

Special Marine Warnings in New Jersey, 2025Every special marine warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.